Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 5:39 PM CST for Ozark County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 5:39 PM CST (23:39 UTC)
- Expired
- Mar 2, 2020, 6:24 PM CST
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ozark County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 6:05 PM CST | HAIL 1.5 | Bakersfield, MO | 1.5 INCH HAIL IN BAKERSFIELD. |
| Mar 2, 6:06 PM CST | HAIL 1 | 4 Nne Gainesville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:21 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
502
WUUS53 KSGF 022339
SVRSGF
MOC153-030045-
/O.NEW.KSGF.SV.W.0024.200302T2339Z-200303T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
539 PM CST Mon Mar 2 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Ozark County in southwestern Missouri...
* Until 645 PM CST.
* At 537 PM CST, two developing severe thunderstorms were located
from Pontiac to 7 miles south of Gainesville, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bull Shoals Lake... Norfork Lake...
Gainesville... Bakersfield...
Pontiac... Hardenville...
Brixey... Sycamore...
Tecumseh... Dora...
Zanoni... Udall...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9269 3680 9236 3680 9224 3679 9212
3650 9212
TIME...MOT...LOC 2337Z 247DEG 22KT 3646 9263
HAIL...1.00IN
WIND...60MPH
$$
Schaumann4 follow-up statements
005
WWUS53 KSGF 022353
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
553 PM CST Mon Mar 2 2020
MOC153-030045-
/O.CON.KSGF.SV.W.0024.000000T0000Z-200303T0045Z/
Ozark MO-
553 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR EASTERN OZARK COUNTY...
At 553 PM CST, a severe thunderstorm was located 8 miles southeast of
Gainesville, or 14 miles north of Mountain Home, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norfork Lake... Gainesville...
Bakersfield... Pontiac...
Hardenville... Sycamore...
Tecumseh... Dora...
Zanoni... Udall...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9262 3680 9236 3680 9224 3679 9212
3650 9212
TIME...MOT...LOC 2353Z 251DEG 22KT 3654 9230
HAIL...1.25IN
WIND...60MPH
$$
Schaumann709
WWUS53 KSGF 030007
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
607 PM CST Mon Mar 2 2020
MOC153-030045-
/O.CON.KSGF.SV.W.0024.000000T0000Z-200303T0045Z/
Ozark MO-
607 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR EASTERN OZARK COUNTY...
At 607 PM CST, a severe thunderstorm was located near Bakersfield, or
19 miles northeast of Mountain Home, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norfork Lake... Gainesville...
Bakersfield... Hardenville...
Sycamore... Tecumseh...
Dora... Zanoni...
Udall...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9249 3680 9233 3680 9224 3679 9212
3650 9212
TIME...MOT...LOC 0007Z 247DEG 22KT 3657 9220
HAIL...1.25IN
WIND...60MPH
$$
Schaumann756
WWUS53 KSGF 030018
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
618 PM CST Mon Mar 2 2020
MOC153-030045-
/O.CON.KSGF.SV.W.0024.000000T0000Z-200303T0045Z/
Ozark MO-
618 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR EASTERN OZARK COUNTY...
At 617 PM CST, a severe thunderstorms from Sycamore to 3 miles
south of Udall, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norfork Lake... Bakersfield...
Dora... Sycamore...
Udall... Tecumseh...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9237 3680 9230 3680 9224 3679 9212
3650 9212
TIME...MOT...LOC 0017Z 256DEG 25KT 3649 9225
HAIL...1.00IN
WIND...60MPH
$$
Schaumann363
WWUS53 KSGF 030024
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
624 PM CST Mon Mar 2 2020
MOC153-030034-
/O.CAN.KSGF.SV.W.0024.000000T0000Z-200303T0045Z/
Ozark MO-
624 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OZARK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM CST for south central
and southwestern Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3650 9237 3680 9230 3680 9224 3679 9212
3650 9212
TIME...MOT...LOC 0023Z 247DEG 22KT 3651 9220
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:32 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 2, 3:32 PM CST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Springfield MO 332 PM CST Mon Mar 2 2020 .SHORT TERM...(This evening and tonight) Issued at 331 PM CST Mon Mar 2 2020 A surface low pressure center are currently situated across the Missouri/Arkansas border over south-central Missouri early this afternoon. Extending northeast from the low center from just south of the Branson area up towards central Shannon county into southeast Missouri. A stark dewpoint and temperature gradient has established across the front, with locations to its northwest generally in the 50s ands dewpoints in the low to mid 40s while portions of south-central Missouri south of the front have temperatures holding steady in the mid to upper 60s with dewpoints in the 50s. The warm sector southeast of the front is made evident by an expansive cumulus field. We have seen a few cumulus towers try to initiate convection across south-central Missouri, but a capping inversion is firmly in place and is likely to hold until late this afternoon or early evening when a shortwave currently over southern Kansas traverses over the front and aids in lift to break the inversion. As the front slowly slides east during the evening, we should see scattered storm initiation tied to the front in a favorable environment for rapid storm development, primarily southeast of a Gainesville to Eminence, MO line. High resolution model soundings point to a favorable environment for a few splitting supercells given effective bulk shear of 35-45 knots, CAPE values solidly in the 1000-1500 range, steep lapse rates in an elevated mixed layer, and a straight line hodograph with ample clockwise turning in the low levels. From a severe hazard perspective, significant hail sizes up to 2 inches in diameter and damaging wind gusts up to 60 mph will be possible with the strongest storms. Even an isolated tornado cannot be ruled out this evening during a brief window. These threats are also spelled out in the latest SPC outlook. This severe threat is generally short lived as the surface low pressure slides east of our area, taking the warm sector and better upper level forcing with it. As a result, precipitation quickly moves east of our southeast counties and ends overnight. High pressure begins to make its presence felt by Tuesday morning with clearing skies from west to east and low temperatures falling into the mid to upper 30s across most of the area. .LONG TERM...(Tuesday through Monday) Issued at 331 PM CST Mon Mar 2 2020 A generally quiet and warmer period of weather then becomes established across the area through most of the week into next weekend as split upper level flow brings northwesterly winds aloft and a drier pattern into the region. Should see high temperatures each day from Tuesday through this weekend remain above average in the middle 50s to lower 60s. One caveat during this period will be an upper level shortwave traversing the lower Mississippi valley on the southern stream of the split flow regime Wednesday night into early Thursday. Most medium range models continue to point to our region remaining dry as this wave passes to our south, but some shorter term models do inch a thin band of light rain into our far southern Missouri counties. As such, have held onto some low-end POPs for Wednesday night to account for this. Regardless, accumulations should be very light if we do see any precipitation. Thursday through most of the weekend then again looks dry and warmer as a ridge builds back into the central CONUS. Model guidance then points to our next good rain chances returning late next weekend into early next week on the back side of the upper level ridge as an upper level wave traverses the northern CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1125 AM CST Mon Mar 2 2020 MVFR ceilings will be present across the area this afternoon through mid evening as a stratocumulus cloud deck sits across much of the region due to a stalled front over south central Missouri. Expect some scattered showers to develop along and behind this front during the afternoon and evening, but TAF sites should see activity diminish by this evening. The better threat for showers and thunderstorms will be east of the TAF sites on the warm side of the front. We will see conditions improve to VFR late this evening under some lingering mid level clouds through the end of the TAF period as high pressure builds into the region and precipitation moves east. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 353 PM CST Mon Mar 2 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 353 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... A stationary front is located across south central Missouri this afternoon. A scattered storm development is expected late this afternoon into evening, with the best chance for strong to severe storms southeast of a Gainesville to Eminence, Missouri line. The strongest storms will be capable of hail up to 2 inches in diameter, damaging wind gusts to 60 mph, and also the possibility of an isolated tornado. The thunderstorm threat is expected to end by tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Local storm report, Mar 2, 12:20 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM LIGHTNING 5 S WHITE CHURCH 36.78N 91.78W
03/02/2020 HOWELL MO PUBLIC
LARGE TREE TREE STRUCK BY LIGHTNING IN THE
NIGHT. TIME ESTIMATED.
&&
MBLocal storm report, Mar 2, 12:29 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD 3 SW BATTLEFIELD 37.08N 93.40W
03/02/2020 CHRISTIAN MO NWS EMPLOYEE
WILSONS CREEK AT OLD LIMEY ROAD FLOODED.
TIME ESTIMATED.
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:18 PM CST | Special Weather Statement | SGF | Jasper | 42 min |
| Mar 1, 9:47 PM CST | Special Weather Statement | SGF | Dade | 43 min |
| Mar 1, 10:19 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 41 min |
| Mar 1, 10:27 PM CST | Flash Flood Warning | SGF | Dade, Jasper, Lawrence | 4 hr |
| Mar 1, 10:48 PM CST | Special Weather Statement | SGF | Dade | 42 min |
| Mar 1, 10:53 PM CST | Special Weather Statement | SGF | Greene | 67 min |
| Mar 1, 11:06 PM CST | Special Weather Statement | SGF | Jasper | 39 min |
| Mar 1, 11:21 PM CST | Special Weather Statement | SGF | Webster | 39 min |
| Mar 1, 11:47 PM CST | Special Weather Statement | SGF | Jasper | 43 min |
| Mar 2, 12:26 AM CST | Special Weather Statement | SGF | Lawrence | 49 min |
| Mar 2, 12:45 AM CST | Flash Flood Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Webster and 1 more | 4 hr |
| Mar 2, 12:52 AM CST | Special Weather Statement | SGF | Greene | 38 min |
| Mar 2, 1:27 AM CST | Special Weather Statement | SGF | Webster | 48 min |
| Mar 2, 2:02 AM CST | Special Weather Statement | SGF | Douglas | 43 min |
| Mar 2, 2:25 AM CST | Flash Flood Warning | SGF | Douglas, Howell | 6 hr |
| Mar 2, 4:40 AM CST | Flash Flood Warning | SGF | Wright | 4 hr |
| Mar 2, 8:32 AM CST | Areal Flood Advisory | SGF | Douglas, Greene, Webster, Wright | 12 hr |
| Mar 2, 5:45 PM CST | Severe Thunderstorm Warning | SGF | Dent | 45 min |
| Mar 2, 5:46 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
| Mar 2, 5:56 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.